Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 2003, 4:20 PM CDT for Ness County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 4:20 PM CDT (21:20 UTC)
- Expired
- May 4, 2003, 5:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ness County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 042120 SVRDDC KSC135-042215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 420 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 515 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF NESS CITY...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED ARNOLD AT 425 PM CDT RANSOM AT 435 PM CDT BROWNELL AT 455 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WINDS OF 60 MILES AN HOUR, THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR NORTHERN NESS COUNTY. STAY AWAY FROM WINDOWS. LAT...LON 3832 10020 3832 9964 3867 9960 3868 10019 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:37 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 4, 2:37 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIMINARY GUIDANCE NUMBERS NATIONAL WEATHER SERVICE DODGE CITY KS 232 PM CDT SUN MAY 4 2003 DAYS 1-2... 5H -20C TROF CROSSING WESTERN KS THIS AFTERNOON PROVIDING ENOUGH INSTAB FOR TSRA TO DEVELOP ALONG A TONGUE ON MOISTURE BEHIND AN APPROACHING COLD FRONT. W/V EXTRAPOLATION AND RUC SHOWING THIS WILL BE MOVING EAST OF OUR AREA BY 00Z. UNTIL THEN WILL INSERT SMALL POPS FOR TSRA IN OUR NW CWA WHERE BEST INSTAB AND LIFT IS PROGGED. ONCE THIS WAVE MOVES EAST OF THE AREA THE SFC LOW OVER NC KS/SC NE WILL MOVE EAST AND THE COLD FRONT IN OUR CWA AT 18Z WILL SLIDE SOUTH INTO OK. THIS SHOULD ALLOW THE SFC GRADIENT TO WEAKEN. WINDS WILL SUBSIDE OVERNIGHT INTO THE 10 TO 15 MPH RANGE. WILL THEREFORE LOWER TEMPS A FEW DEGREES, ESPECIALLY IN THE WEST WHERE THE LOWER DWPTS ARE PROGGED. NW/W FLOW PRESENT FROM SFC-7H LVL ON MONDAY SO GIVEN ABUNDANT SUNSHINE AND DOWNSLOPE FLOW WILL BAS TEMPS ON 7H TEMPS PLUS A FEW DEGREES FOR SUPER. COLD FRONT THEN SLIDES ACROSS WESTERN KS MONDAY NIGHT SO WILL DROP TEMPS APPROX 10F. AS FOR OVERNIGHT TEMPS WINDS TONIGHT AND CLOUD COVER TOMORROW NIGHT MAKING GUIDANCE NUMBERS LOOK REASONABLE. DAYS 3-7... WILL CONTINUE WITH ADVERTISED THUNDER MAINLY DURING THE AFTERNOON WITH SOME SHORTWAVE TROUGHS ON WEDNESDAY, THURSDAY, AND SATURDAY. ON WEDNESDAY A WARM FRONT IS JUST SOUTH OF AREA AND WITH WAVE SOME ISOLATED ELEVATED THUNDER IS POSSIBLE NORTH OF THE WARM FRONT. THEN THE WARM FRONT MOVES INTO SOUTHWEST KANSAS ON THURSDAY WITH 80S EXCEPT FOR NORTHEAST AREA. A SLIGHT COOL DOWN COMES FRIDAY, FOLLOWED BY A VERY WARM AIRMASS ON SATURDAY WITH PROGGED H85 TEMPS FROM 24C TO 26C. THESE H85 TEMPS SHOULD YIELD MID TO UPPER 80S FOR HIGHS ON SATURDAY. WILL ALSO HAVE A CHANCE FOR THUNDER IN WARM SECTOR AHEAD OF SURFACE LOW. SUNDAY LOOKS TO HAVE ANOTHER COOL FRONT WITH TEMPS FALLING BACK TO SEASONABLE NORMALS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 47 79 46 69 / 00 00 00 00 GCK 44 78 44 68 / 20 00 00 00 EHA 42 77 43 68 / 00 00 00 00 LBL 45 79 45 69 / 00 00 00 00 HYS 48 78 44 70 / 30 00 00 00 P28 50 81 49 74 / 00 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 18/06
Hazardous weather outlook, May 4, 3:01 PM CDT, 1 hour 19 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND OVERNIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES WESTERN KANSAS THIS AFTERNOON, SCATTERED THUNDERSTORMS CAN BE EXPECTED NORTH OF A LINE EXTENDING FROM GARDEN CITY TO LA CROSSE. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS BETWEEN 3 AND 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED BETWEEN 3 AND 7 PM NORTH OF A LINE EXTENDING FROM GARDEN CITY TO LA CROSSE. 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| May 4, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 55 min |
| May 4, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 60 min |
| May 4, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.